Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 257, NWS Paducah, KY

July 3, 2012Crittenden County, Kentucky; Hardin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 3, 2012, 3:40 PM CDT for Crittenden County, Kentucky; Hardin County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 3:40 PM CDT (20:40 UTC)
Expired
Jul 3, 2012, 4:01 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardin County, IL, Crittenden County, KY

The radar

The Paducah radar (KPAH), 72 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS53 KPAH 032040
SVRPAH
ILC069-KYC055-032115-
/O.NEW.KPAH.SV.W.0257.120703T2040Z-120703T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARDIN COUNTY IN SOUTHERN ILLINOIS...
  NORTH CENTRAL CRITTENDEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 415 PM CDT.

* AT 336 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 9 MILES NORTHEAST OF ROSICLARE...OR 13
  MILES WEST OF STURGIS...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CAVE-IN-ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3744 8797 3733 8819 3753 8833 3759 8818
TIME...MOT...LOC 2040Z 318DEG 20KT 3749 8821
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
979 
WWUS53 KPAH 032101
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT TUE JUL 3 2012

ILC069-KYC055-032111-
/O.CAN.KPAH.SV.W.0257.000000T0000Z-120703T2115Z/
HARDIN IL-CRITTENDEN KY-
401 PM CDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARDIN COUNTY IN
SOUTHERN ILLINOIS...AND NORTH CENTRAL CRITTENDEN COUNTY IN WESTERN
KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3744 8797 3733 8819 3753 8833 3759 8818
TIME...MOT...LOC 2101Z 309DEG 10KT 3748 8815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:21 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 3, 3:21 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT TUE JUL 3 2012

.UPDATE...
ISSUED AT 241 PM CDT TUE JUL 3 2012

CONVECTION FIRING A BIT FURTHER SOUTH INTO IL ALONG OUTFLOW
BOUNDARY LYING ACROSS CROWLEYS RIDGE. THEREFORE..NEED TO BRING
SCATTERED POPS A BIT FURTHER SOUTH FOR THE AFTERNOON. MAIN
FORCING NOW WILL LIKELY BE RANDOM O.B. INTERACTIONS WHERE
CONVECTION HAS ALREADY FORMED...AND ALSO FARTHER NORTH ALONG/SOUTH
OF INTERSTATE 64 WHERE E-W AXIS OF 2000 TO 3000 J/KG CAPES LIE.

UPDATE ISSUED AT 118 PM CDT TUE JUL 3 2012

UPDATED THE AFTERNOON STORM CHANCES SIGNIFICANTLY OVER MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. LIKE MONDAY...CAPES HAVE
BOUNCED BACK INTO THE 2000 TO 2500 J/KG RANGE...THO THE BULK SHEAR
IS NIL. THEREFORE...WOULD NOT BE SURPRISED TO SEE ANOTHER WINDOW
OF PULSE SEVERE STORMS HERE AND THERE IN THE MENTIONED AREAS FROM
AFTERNOON TIL NEAR SUNSET.

UPDATED AVIATION DISCUSSION ALSO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 241 PM CDT TUE JUL 3 2012

PLEASE SEE ABOVE UPDATE SECTION FOR DISCUSSION LEADING INTO
TONIGHT. UNLIKE LAST NIGHT..WE DO NOT HAVE THE H50 TROF LINGERING
AROUND TO HELP MAINTAIN MUCH CONVECTION AFTER LOSING THE HEATING OF
THE DAY. THEREFORE...WILL RAMP DOWN POPS CONSIDERABLY AS THE
EVENING PROGRESSES.

THEREAFTER...WE TURN THE HEAT BACK UP WITH AVENGEANCE FOR THE
LATTER HALF OF THE WEEK AND INTO THE WEEKEND AS UPPER HIGH RESUMES
CONTROL OVER THE MIDWEST. MOST LOCATIONS WILL START ANOTHER RUN
OF 100 PLUS DEGREE AFTERNOONS WEDNESDAY...LASTING MOSTLY LIKELY
THROUGH AT LEAST THIS SAT.

THE HOTTEST PERIOD LOOKS TO BE THU/FRI AS H85 TEMPS JUMP BACK UP
INTO THE MID 20S C. BIGGEST QUESTION WILL LIE WITH WHAT THE DEW
POINTS DO IN THE AFTERNOONS. MET/MAV MOS SUGGESTS MORE HUMIDITY
THAN IN THE PAST HEAT WAVE. HOWEVER...NAM THERMODYNAMIC PROFILES
SUGGEST A MIX DOWN OF DEW POINTS INTO THE LOWER 60S IN THE PM
HOURS. THIS WOULD KEEP HEAT INDICIES CLOSER TO ACTUAL AIR TEMPS.

WHAT WORRIES ME A BIT IS THAT EVEN WHERE DECENT MIXING HAS
OCCURRED TODAY...SFC DEW POINTS HAVE REMAINED IN THE 65 TO 70
RANGE. ON THE OTHER HAND...LOOKING DOWN INTO TN AND AL /WHICH MAY
END UP AS OUR SOURCE REGION ONCE THE H50 HIGH RETROGRADES NW/ AFTN
DEW PINTS ARE CURRENTLY IN THE 55 TO 60 RANGE. WHICH DEW POINTS WE
END UP WITH WILL DETERMINE WHETHER WE KEEP HI VALUES IN THE 103
TO 106 RANGE..OR SOME LOCATIONS SOAR INTO THE 100 TO 115 RANGE.
EITHER WAY...IT IS GOING TO STAY DARN HOT THROUGH SAT...AND WILL
NOW EXTEND THE EXCESSIVE HEAT WARNING THROUGH THAT TIME FRAME.

LOOK FOR LITTLE TO NO RAIN THROUGH THIS PERIOD. DROUGHT WILL
WORSEN MOST AREAS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 241 PM CDT TUE JUL 3 2012

THE GFS/ECMWF ENSEMBLE MEANS CONTINUE TO BE IN DECENT AGREEMENT IN
THE EXTENDED PERIODS. FRI AND SAT...THE EXPANSIVE RIDGE ALOFT WILL
BE BACK IN FORCE...AND THE LOW LEVEL PRESSURE GRADIENT WILL BE MORE
SLACK THAN IT WAS EARLIER IN THE WEEK. THUS...DESPITE SOME PCPN
INDICATED BY SEVERAL MODELS...THE BELIEF IS THAT THIS PERIOD WILL BE
DRY AND HOT. AN EXCESSIVE HEAT WARNING WILL EXTEND INTO SAT...BASED
ON THE LENGTH OF TIME THAT HEAT INDICES ARE BETWEEN 102 AND 106.

BY SUNDAY...THE DOMINANT RIDGE OVER THE SRN CONUS WILL BEGIN TO BE
SUPPRESSED BY MID LEVEL NRN STREAM HEIGHT FALLS IN THE ERN HALF OF
THE COUNTRY. THE GFS/GEM DETERMINISTIC MODELS WERE FASTER WITH THE
HEIGHT FALLS ACROSS THE PAH FCST AREA THAN THE ECMWF. THUS...A
LIMITED CHANCE OF SHOWERS/ TSTMS...MAINLY IN THE EAST...WERE LEFT IN
THE FORECAST FOR SUNDAY AND SUNDAY NIGHT.

BY MON...THE GFS DEPICTED A SFC WIND SHIFT/COLD FRONT PASSING
THROUGH THE REGION MORE THAN 24 HOURS AHEAD OF THE ECMWF/S
DEPICTION. TO ACCOMMODATE FOR THE DIFFERENCES IN TIMING...MON/TUE WE
WENT WITH BLENDED POPS...WHICH RAMPED UP THROUGH TUE. FOR NOW...OUR
FORECAST WILL HAVE THE WIND SHIFT/FROPA EARLY ON TUE. WE ATTEMPTED
TO FORECAST TEMPS THAT MADE SENSE WITH THIS SCENARIO. MAX TEMPS
SHOULD DROP INTO THE MIDDLE 90S BY MON...AND INTO THE LOWER 90S BY
TUE...WITH A CORRESPONDING DROP IN OVERNIGHT TEMPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 241 PM CDT TUE JUL 3 2012

MAIN SITE PRONE TO SCATTERED THUNDERSTORMS WILL BE AROUND THE KCGI
AREA THIS AFTERNOON. BE PREPARED FOR ERRATIC AND GUSTY WINDS IN
EXCESS OF 30 TO 40 KTS...AND DIME TO QUARTER SIZED HAIL IF STRONG
STORMS FORM. BELIEVE RIGHT NOW IS THAT MOST OF THE ORGANIZED
CONVECTION WILL STAY WEST OF KEVV AND NORTH OF KPAH...THO ISOLATED
BRIEF CELLS CANNOT BE RULE OUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.

&&

UPDATE...MEFFERT
SHORT TERM...MEFFERT
LONG TERM....DB
AVIATION...MEFFERT/CW
Hazardous weather outlook, Jul 3, 1:18 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
118 PM CDT TUE JUL 3 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
118 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO EARLY EVENING...SPREADING MAINLY FROM SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS TO NEAR THE WABASH RIVER VALLEY.
SOME OF THESE STORMS MAY REACH SEVERE LEVELS DUE TO VERY UNSTABLE
CONDITIONS IN PLACE. ISOLATED DAMAGING WIND GUSTS AND DIME TO
QUARTER SIZED HAIL MAY ACCOMPANY THE STRONGER STORMS...ALONG WITH
TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND DEADLY LIGHTNING.
THUNDERSTORM COVERAGE SHOULD BE MORE ISOLATED OVER WESTERN
KENTUCKY AND SOUTHWEST INDIANA.

IN ADDITION...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE
ENTIRE AREA. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS.

FINALLY...AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE
QUAD STATE. NUMEROUS BURN BANS ARE IN PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH FRIDAY...AND MAY NEED
TO BE EXTENDED INTO NEXT WEEKEND. PLEASE REFER TO THE WARNING
PRODUCT FOR MORE DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT OVER THE EASTERN
SECTIONS OF THE QUAD STATE REGION ON WEDNESDAY. PRECIPITATION
CHANCES WILL BE VERY LOW...AND COVERAGE WILL BE RATHER LIMITED
SHOULD ACTIVITY DEVELOP. THUS NO BONAFIDE RELIEF IS EXPECTED WITH
RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:50 PM CDTFlash Flood WarningPAHDaviess3 hr
Jul 3, 1:39 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.